Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

May 16, 2004Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2004, 4:57 PM EDT for Rockingham County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 4:57 PM EDT (20:57 UTC)
Expired
May 16, 2004, 5:45 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS51 KRNK 162057
SVRRNK
NCC157-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYODAN...OR ABOUT OVER STONEVILLE...AND MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTELLIGENCE BY 530 PM EDT
  BETHANY BY 545 PM EDT

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 7989 3646 8004 3620 7985 3636 7963

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:25 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 16, 2:25 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SUN MAY 16 2004

.SHORT TERM...

TONIGHT AND MONDAY.

THUNDERSTORMS DEVELOPING IN LINE THIS AFTERNOON...ONE LINE ALONG THE
OLD PRE-FRONTAL BOUNDARY EAST OF DANVILLE- THIS WILL BE OUT OF THE
CWA BY 400 PM. HOWEVER...ANOTHER LINE HAS DEVELOPED ALONG THE BLUE
RIDGE...AND WILL BE PROPAGATING INTO THE PIEDMONT THIS EVENING. WILL
HAVE THE HIGHEST POPS...50 PCT OUT THERE. STILL THINKING THE
CONVECTION WILL BE DIURNAL...KEPT A CHC GOING THRU MIDNIGHT IN THE
PIEDMONT...THEN JUST A SLIGHT CHC OF SHOWERS AFTER THAT. LOOKS LIKE
THERE WILL BE AT LEAST PATCHY FOG DEVELOP. COULD SEE DENSE FOG IF
THE DEBRIS CLOUDS DISSIPATE QUICKLY. MONDAY...THE OLD BOUNDARY
DRIFTS NORTHWARD...WE HAVE A DECENT THETA-E RIDGE ACROSS THE
CWA...MAINLY THE MTNS...AND A SOUTHERLY FLOW INTO THE MTNS. I EXPECT
ENOUGH HTG TO DEVELOP AT LEAST SCT DIRNAL THUNDERSTORMS MONDAY WITH
THE BEST CHC IN THE MTNS WHERE WE WILL HAVE THE HIGHEST POPS.

&&

.LONG TERM...

MONDAY NIGHT THROUGH SUNDAY.

UPPER LEVEL RIDGE REMAINS ACROSS THE SOUTHEAST THROUGH MUCH OF THE
WEEK.  IT DOES WEAKEN SLIGHTLY WEDNESDAY AS A WEAK COLD FRONT MOVES
TOWARDS VIRGINIA.  RIGHT NOW...MODELS SHOWING FRONT STALLING OUT
RELATIVELY CLOSE TO THE NORTHERN CWA BEFORE MOVING NORTHWARD IN
ADVANCE OF ANOTHER FRONT DUE IN HERE LATE THURSDAY.  NEITHER ONE OF
THESE FRONTS WILL HAVE MUCH UPPER SUPPORT...AND WITH UPPER FLOW
REMAINING GENERALLY WESTERLY...DONT REALLY EXPECT THEM TO PUSH
THROUGH THE CWA. BASICALLY...FRONTS WILL NEAR US...WAFFLE
AROUND...AND THEN MOVE NORTHWARD.  WE SHOULD REMAIN IN A MOIST
AIRMASS THROUGHOUT THE FORECAST PERIOD...SO EXPECT TO SEE SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS EVERY DAY.
HIGHER CHANCES WILL BE ACROSS THE WEST AND THE RIDGES.

FOR TEMPERATURES...SHOULD SEE AFTERNOON HIGHS REMAINING IN THE 80S
OVER THE EASTERN ZONES...WITH THE MID TO UPPER 70S ACROSS THE
MOUNTIANS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JJ/CL
Hazardous weather outlook, May 16, 3:39 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT SUN MAY 16 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170738-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
339 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 16, 1:58 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SUN MAY 16 2004

NCZ002-003-VAZ015>017-022-023-032>034-161930-
ALLEGHANY NC-BEDFORD-BOTETOURT-CARROLL-FLOYD-FRANKLIN-GRAYSON-
PATRICK-ROANOKE-SURRY-
158 PM EDT SUN MAY 16 2004

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING...

CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND
FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING
ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA. ONE CLUSTER OF STORMS WAS ALONG THE BLUE RIDGE IN
SOUTHERN BOTETOURT...WESTERN BEDFORD AND EASTERN ROANOKE COUNTIES.
THESE STORMS WERE BUILDING BACK TOWARD THE CITY OF ROANOKE. MORE
THUNDERSTORMS WERE MOVING EASTWARD OFF THE BLUE RIDGE IN FRANKLIN
COUNTY...AND WILL BE APPROACHING SMITH MOUNTAIN LAKE BY 3:00 PM.
ANOTHER CLUSTER OF STORMS EXTENDED ALONG THE BLUE RIDGE PARKWAY IN
EASTERN CARROLL COUNTY SOUTHWEST TO ALLEGHENY COUNTY IN NORTH
CAROLINA.

ALL OF THESE STORMS WERE PRODUCING TORRENTIAL DOWNPOURS OF 1 TO 2
INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS
LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND
GUSTS TO 40 MPH. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK
SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES.

JJ
Special weather statement, May 16, 3:52 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SUN MAY 16 2004

NCZ006-VAZ044-058-059-162051-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
352 PM EDT SUN MAY 16 2004

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN
PIEDMONT OF VIRGINIA. THESE STORMS CONTAIN FREQUENT DEADLY
LIGHTNING...SMALL HAIL AND RAINFALL RATES UP TO ONE AND ONE HALF
INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER
ON ROADWAYS...LOW LYING AND POOR DRAINAGE AREA.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:19 PM EDTFlash Flood WarningRNKSurry3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.